Psycho-Babble Medication Thread 745979

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Stimulant question

Posted by deniseuk190466 on April 1, 2007, at 11:40:03

Hi,

Are stimulants more helpful for people who sleep all the time or are they good for general apathy also.

I don't feel like I want to sleep all the time, I just generally feel apathetic, no pleasure in anything, no real interest in anything and yet also this constant nawing anxiety which I think is due to the fact that I don't really feel like doing anything.

I'm already taking Lexapro, just wondering if a stimulant would help out with the apathy and lack of drive.


Denise

 

Re: Stimulant question deniseuk190466

Posted by peddidle on April 1, 2007, at 17:44:50

In reply to Stimulant question, posted by deniseuk190466 on April 1, 2007, at 11:40:03

When I was at my worst, I was apathetic about absolutely everything. I wanted to do school work so badly, but I just couldn't bring myself to care about it. My pdoc started lowered my dose of zoloft, and also added strattera. Once the strattera started working, the increased motivation was wonderful, but the side-effects were unbearable, and I stopped taking it. I started taking concerta, and have been taking it since. It works really well for me. I don't know if it was just the concerta, or a combination of the concerta or lowered zoloft, but I finally had motivation again. It hardly fixed everything in my life, but it was a lot better than before.

I also no longer slept until 3, 4, 5 in the afternoon. I know the sleep thing isn't an issue for you, but it's related to the apathy, so I thought I'd mention it.

Anti-depressants are supposed to make you care less about things, but when they work TOO well, you become completely apathetic. So what you're experiencing could be related to the lexapro. I think you should talk to your pdoc about adding a stimulant and/or lowering your dose of lexapro.

I hope this helps! Good luck!

 

Re: Stimulant question

Posted by DStupid on April 1, 2007, at 20:24:24

In reply to Re: Stimulant question deniseuk190466, posted by peddidle on April 1, 2007, at 17:44:50

I was taking Lexapro 10 mg for about a year and then asked the doctor to add a stimulant for energy and motivation. I got Ritalin 10 mg. The Lexapro + Ritalin combination hurt my heart in the end. Lexapro increases the QRS interval, and Ritalin increases the pulse and blood pressure. Combining Lexapro with a stimulant is not a good idea in my opinion.

 

Re: Stimulant question

Posted by med_empowered on April 2, 2007, at 11:22:05

In reply to Re: Stimulant question, posted by DStupid on April 1, 2007, at 20:24:24

have you tried talk therapy? Stimulants kind of help with motivation, but its more like they help you stay focused on stupid stuff...this is why they're doled out to kids who have to sit in boring schools all day. They're great worker-bee meds, but motivation is more something that needs to be developed.

Anyway, if you need a lift, straterra, provigil, stims, maybe some of the newer dopamine agonist meds for Parkinson's might help....still, I think talk therapy would probably be the best option long-term. Switching off of the SRI onto something else (MAOI, TCA, mood stabilizer, etc.) might also help, since SRIs tend to dampen motivation anyway.

Good luck.

 

To Peddidle

Posted by deniseuk190466 on April 2, 2007, at 16:20:03

In reply to Re: Stimulant question deniseuk190466, posted by peddidle on April 1, 2007, at 17:44:50

Hi,

Thanks for your response. I will think about maybe adding a stimulant just to try it anyway.

But I have to disagree wtih you about SSRIs and what they do when they work well.

In my experience when Seroxat worked really well when I was in my twenties it hit all the right buttons, I had motivation, energy, renewed interest in things, I couldn't of asked for any more. More emotional.

It's only when they don't work so well that you get that blah type of feeling. In my experience anyway.

Denise

 

To med-empowered

Posted by deniseuk190466 on April 2, 2007, at 16:24:35

In reply to Re: Stimulant question, posted by med_empowered on April 2, 2007, at 11:22:05

Hi Med-Empowered,

I can;t help but think you are really into this therapy stuff, I think I remember a previous post of yours.

I am going to try CBT but only to prove it doesn't work for me and to say I at least tried it (hmmmm, negative thinking I know) but I am very sceptical about it, for me anyway.

I do, go to work, exercise, try and keep myself busy etc but I get very little satisfaction out of any of it. When I'm off meds completely, I'm completely suicidal.

I've tried Nardil, Doxepin (prothiaden) and mood stablisers to no avail. Although prothiaden was the first drug I ever took at the age of 24 and the response I had to it back then was fantastic.

When SSRIs or any antidepressant truly works it increases motivation. I know that from experience.

Anyway, thanks for the response and I will do CBT, I've been on a 2 year waiting list here in the UK. The people who do it here are pretty negative about the waiting list itself.


Denise

 

Re: To Peddidle deniseuk190466

Posted by peddidle on April 2, 2007, at 19:05:43

In reply to To Peddidle, posted by deniseuk190466 on April 2, 2007, at 16:20:03

> Hi,
>
> Thanks for your response. I will think about maybe adding a stimulant just to try it anyway.
>
> But I have to disagree wtih you about SSRIs and what they do when they work well.
>
> In my experience when Seroxat worked really well when I was in my twenties it hit all the right buttons, I had motivation, energy, renewed interest in things, I couldn't of asked for any more. More emotional.

**I agree with you. It was probably a combination of the fact that I developed an adjustment disorder along with my dysthymia (or whatever it was), and that my dose of zoloft had been too high for too long. I cried over the littlest things, but I couldn't cry at times when it was totally appropriate.
>
> It's only when they don't work so well that you get that blah type of feeling. In my experience anyway.

**It definitely happens then, too, I can't argue with that. When my dose was too high, though, it was almost as if I wasn't depressed at all, which made me even more depressed. Like, I was depressed because I couldn't become upset about anything. I'm sure that doesn't make any sense, that's also part of the problem with depression, it's incredibly hard to explain, even to someone who knows what you're talking about. ;)

I also agree with med_empowered. It took me a long time to realize, but meds can't fix everything; they can be a huge help, but they don't make everything better. So I think that you should focus on therapy, as well.


Best of luck!

 

Re: To Peddidle

Posted by elanor roosevelt on April 3, 2007, at 21:54:11

In reply to Re: To Peddidle deniseuk190466, posted by peddidle on April 2, 2007, at 19:05:43

Hi
When I was on Lexapro I didn't need stimulants until the good effects started to fade (great effect, when lexapro is working for me all goes well in the univers.
I was not able to get a supplement before the total meltdown (my pdoc is not a mover and a shaker)
However,suggested to me by one of our kind friends here was:
Nortriptyline in combination with Lexapro worked for me for a while. No weight gain or any negative side effects that I can remember.

 

Re: Stimulant question deniseuk190466

Posted by psychobot5000 on April 4, 2007, at 1:24:05

In reply to Stimulant question, posted by deniseuk190466 on April 1, 2007, at 11:40:03

> Hi,
>
> Are stimulants more helpful for people who sleep all the time or are they good for general apathy also.
>
> I don't feel like I want to sleep all the time, I just generally feel apathetic, no pleasure in anything, no real interest in anything and yet also this constant nawing anxiety which I think is due to the fact that I don't really feel like doing anything.
>

Stimulants generally are good for motivation, and for relieving apathy, as well as giving energy. Their risks for the heart are generally modest--just monitor your heart-rate and be aware.

But it sound to me like you're describing anhedonia, also--an inability to experience much pleasure? For that, stimulants are usually less useful. Admittedly, they can help, but the benefit often either reduces or goes away almost entirely over a period of weeks or months. Still, the other benefits are likely to remain, that is, relieving apathy and etc.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.